Research Article

Pseudoporphyria associated with consumption of brewers' yeast.

Br Med J (Clin Res Ed) 1984; 288 doi: https://doi.org/10.1136/bmj.288.6431.1640 (Published 02 June 1984) Cite this as: Br Med J (Clin Res Ed) 1984;288:1640
  1. C K Lim,
  2. J M Rideout,
  3. T J Peters

    Abstract

    A case of pseudoporphyria associated with excessive consumption of brewers ' yeast was studied. Detailed analysis of the yeast tablets by high performance liquid chromatography showed the presence of dicarboxylic deuteroporphyrin , mesoporphyrin, and protoporphyrin; coproporphyrin I and III isomers; and uroporphyrin I and III isomers. The faecal porphyrin concentration of the patient taking yeast tablets was significantly increased, resembling the excretion pattern in variegate porphyria. Any patient showing an unusual porphyrin excretion pattern on high performance liquid chromatography should be investigated for a possible dietary cause.